When I was about 16 years old, I started to notice I was having particular difficulty sleeping. This wasn't an occasional problem. I would finally get to sleep around 4am and wake up at 7am for school a lot of the time. I took days off school purely to catch up on sleep - regardless of the fact that I was very busy with my A-levels at the time.
I think it was around this time I started abusing co-codamol to aid me. It was a drug I could get a decent amount of purely by going between different pharmacies or even by taking from the endless supply my parents had at the time. Of course, they had soluble ones and I was taking 8 at a time. You try taking 8 co-codamol in one glass at a time (please don't actually do that) and tell me how that tastes. Very unpleasant.
Despite starting antidepressants around this time, myself and my parents were quite wary of me being on too many meds for school reasons and my age. I decided not to mention about my sleep to the doctor and went for a few years with insomnia and nothing prescribed to treat it.
My mother decided to buy me some herbal Nytol tablets one day to try and help me out. They helped a bit but once I realised it was available OTC, I asked her to buy me some of the "proper" stuff, diphenhydramine, hereby affectionately known as "diph".
Once I started on the diph, there really was no going back. A few years back I did eventually go to the doctor about my sleeping problems. I've been through a few different sleeping meds prescribed for me and right now I take 2 Biquelle 50mg. But I never stopped taking the diph. Gradually my tolerance of it rose and rose and it became unsustainable to pay £5 for a packet of 16 tablets when I was taking 3-4 or more a night. When I turned 18, things changed. I had an income. I also had the internet. And eBay. I was able to find the same medication for £20 from the USA which was for 1000 tablets. Of course, having access to bottles of 1000 tablets increased my tolerance even further. My latest dosage is 6 of the 50mg capsules.
About a week ago, I ran out entirely. I've been using this since I was a teenager and now I'm suddenly without. I had ordered more a couple weeks ago but it's yet to arrive. To say the past week has been hell would be an understatement. I've always been looking for side effects or withdrawals from diph but they don't seem very widely known. It sounds like a harmless drug that no-one could abuse. It's not exactly mentioned in the same sentence as other antihistamines (Promethazine, anyone?)
It's fair enough to say "I don't need to buy some from the pharmacy to tide me over until the main stuff arrives" but this assumes the effects are only a psychological "wanting" of the drug. I should have known something would happen but after a couple of days, I began shaking. I don't mean a minor tremor (like what I already take meds for), oh no, this was so bad I couldn't hold a knife and fork and feed myself without it going everywhere. The more I concentrated on trying to overcome it, the worse it got. I can think of nothing else recently changed that would result in a change of my body's behaviour to that extent. Furthermore, I began sweating. Visible beads of sweat ran down my face despite feeling cold - and despite the weather I was out in being freezing. Again, I can think of no other reason than withdrawals.
Of course, one of the most disruptive effects of having no diph - a drug I've been taking since I was 16 - is on my sleep. Taking no diph but 2 Biquelle 50mg resulted at first in extremely immersive dreaming. The type that I couldn't differentiate between being awake and being asleep. I felt as if reality was bleeding into my dreaming. To wake up each morning was both extremely difficult to make myself do and yet also a great relief to get out of that situation.
After a few days, things got much much worse. Reality bleeding into dreams became bolder and also more realistic. An example is, going to bed thinking I had to do something the next day but finding in my dream that I went to do this exact thing that I needed to do while conscious. I found that I was unable to do the task (due to it being a dream) and that while asleep, this inability to complete the task greatly upset me.
The dreams continued, getting stranger, more realistic and upsetting. Some nights when I struggled to get to sleep, I would take an extra Biquelle. This resulted in even *more*vivid dreams, which I am currently struggling with. The dilemma is, do I want to sleep or do I not want to have horrible dreams? Unfortunately, I have to pick one and sleep is the answer right now - though if the diph could hurry and arrive, that'd be great.